Hail, Claiborne
- When
- June 17, 4:06 AM EST to 4:08 AM EST
- Where
- Claiborne County, 1.77 mi SE of Hoop
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.510, -83.410
The emergency manager reported penny-size hail northeast of Tazewell.
An convective complex tracked along a boundary across east Tennessee in the early morning hours. Storm reports contained mainly damaging thunderstorm winds, but a few hail occurrences were also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An convective complex tracked along a boundary across east Tennessee in the early morning hours. Storm reports contained mainly damaging thunderstorm winds, but a few hail occurrences were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:20 AM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT WED JUN 17 2009 .SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP BLEND DURING THE SHORT TERM. .LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION. TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE. THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY. WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS EACH DAY. && .POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 92 71 95 71 95 / 50 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 67 93 70 93 / 60 30 20 10 10 OAK RIDGE, TN 86 67 92 70 93 / 60 30 20 10 10 TRI CITIES AIRPORT, TN 83 64 88 64 90 / 70 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && 99/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 337 AM EDT WED JUN 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 400 AM EDT WED JUN 17 2009 VAZ001-002-005-170915- LEE-SCOTT-WISE- 400 AM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF NORTON...LEE... SCOTT AND WISE COUNTIES... AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF VIPER TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...MOVING EAST AT 35 MPH. THESE STORMS WILL BE NEAR... JONESVILLE BY 435 AM EDT. PENNINGTON GAP BY 440 AM EDT. BIG STONE GAP BY 500 AM EDT. WISE BY 510 AM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. DGS
The Knoxville radar (KMRX), 38 km away, was scanning. The volume nearest the first event began at 09:06 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
The emergency manager reported penny-size hail northeast of Tazewell.
The emergency manager reported several trees downed by thunderstorm winds northeast of Tazewell.
The highway department reported several trees downed by thunderstorm winds countywide.
The highway department personnel reported several trees downed by thunderstorm winds across the southern portions on the county.
The highway department reported a few trees downed by thunderstorm winds across the southern portions of the county.
Law enforcement officials reported a few trees downed by thunderstorm winds in Mosheim. One tree damaged a daycare.
NWS employee reported one tree downed by thunderstorm winds southwest of White Pine.
Law enforcement officials reported one tree downed by thunderstorm winds near White Pine.
Law enforcement officials reported a large limb downed by thunderstorm winds in Newport.
A NWS employee reported one tree downed by thunderstorm winds on the shoulder of Interstate 40 southeast of Newport.
Law enforcement officials reported a few trees downed by thunderstorm winds across the southeastern portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173768, 173769, 173770, 173771, 173799, 173777, 173780, 173782, 173785, 173787, 173788.